Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 26, NWS Midland/Odessa, TX

May 10, 2013Brewster County, Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2013, 7:20 PM CDT for Brewster County, Presidio County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2013, 7:20 PM CDT (00:20 UTC)
Expired
May 10, 2013, 8:15 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Brewster County, TX, Presidio County, TX

The radar

The Midland/Odessa radar (KMAF), 239 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2190 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WUUS54 KMAF 110020
SVRMAF
TXC043-377-110115-
/O.NEW.KMAF.SV.W.0026.130511T0020Z-130511T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
720 PM CDT FRI MAY 10 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...
  EXTREME EAST CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 815 PM CDT

* AT 718 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTHWEST OF ELEPHANT MOUNTAIN...OR 16 MILES SOUTH OF
  ALPINE...MOVING SOUTHEAST AT 35 MPH.  THIS STORM IS MOVING TOWARD 
  SH118.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  ELEPHANT MOUNTAIN...
  ELEPHANT MOUNTAIN WILDLIFE MANAGEMENT AREA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3015 10296 2964 10330 3006 10380 3023 10377
TIME...MOT...LOC 0020Z 281DEG 28KT 3013 10368

$$
1 follow-up statement
650 
WWUS54 KMAF 110041
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 PM CDT FRI MAY 10 2013

TXC043-377-110115-
/O.CON.KMAF.SV.W.0026.000000T0000Z-130511T0115Z/
BREWSTER TX-PRESIDIO TX-
741 PM CDT FRI MAY 10 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EXTREME EAST CENTRAL PRESIDIO AND CENTRAL BREWSTER COUNTIES...

AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SH118 NEAR ELEPHANT MOUNTAIN...OR ABOUT 19 MILES
SOUTHWEST OF MARATHON...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL
BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3015 10296 2964 10330 3006 10380 3023 10377
TIME...MOT...LOC 0041Z 281DEG 28KT 3010 10349

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:17 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 10, 6:17 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
617 PM CDT FRI MAY 10 2013

.DISCUSSION...

SEE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR LOCATIONS MAINLY ALONG
AND SOUTH OF THE TRANS PECOS. SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE FOR FST...PEQ AND POSSIBLY INK THROUGH SATURDAY MORNING.
WINDS WILL PRIMARILY BE OUT OF THE NORTHEAST THROUGH THE PERIOD.
LOW CLOUDS ARE POSSIBLE SATURDAY MORNING BUT DID NOT HAVE ENOUGH
CONFIDENCE TO MENTION IN THE TAFS.

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT FRI MAY 10 2013/

DISCUSSION...
THUNDERSTORM DEVELOPMENT IS EXPECTED TO CONTINUE THROUGH THIS
AFTERNOON...AND TONIGHT AND SATURDAY AS A PARADE OF SHORTWAVE
TROUGHS EJECT EASTWARD OVER THE AREA AHEAD OF A POSITIVELY TILTED UA
TROUGH SWINGING EAST SOUTHEASTWARD OVER NORTHERN CHIHUAHUA THIS
AFTERNOON.  A FRONTAL BOUNDARY NOW MOVING THROUGH THE HIGHER TERRAIN
OF SOUTHWEST TEXAS, THE HIGHER TERRAIN ITSELF, AND A PLETHORA OF
OUTFLOW BOUNDARIES OVER THE REST OF THE FORECAST AREA, WILL PROVIDE
LOW LEVEL FOCI FOR THIS ADDITIONAL DEVELOPMENT.  THE ATMOSPHERE WILL
CONTINUE TO DESTABILIZE THIS AFTERNOON AND EXPECT MID LEVEL LAPSE
RATES NEAR 7 C/KM SOUTH, AND AN UNCAPPED ENVIRONMENT NORTH TO ALLOW
STORMS TO CONTINUE TO DEVELOP.  SINCE SBCAPE STILL IS AROUND 1500
J/KG FROM BREWSTER COUNTY, EASTWARD ACROSS THE LOWER TRANS PECOS
AND 0 TO 6 KM BULK SHEAR VECTORS ARE AROUND 70KT, WILL INCLUDE
SOME SEVERE STORMS IN THOSE AREAS UNTIL EARLY THIS EVENING. THINK
ACTIVITY WILL DECREASE AFTER SUNSET, BUT HAVE LEFT CHANCE POPS
OVER MOST OF THE AREA UNTIL IT DOES.

A LOW WILL CUTOFF FROM THE SAME UA TROUGH SATURDAY WITH DISCRETE
SHORTWAVE TROUGHS ROTATING UP AND IMPINGING UPON THE REGION.
THEREFORE, HAVE LEFT LIKELY POPS SOUTH AS UPSLOPE FLOW, GOOD MID
LEVEL SUPPORT AND STILL CLOSE PROXIMITY OF A STRONG UPPER JET APPEAR
TO GIVE SOUTHWEST TEXAS THE BEST CHANCE OF RAIN.  TAPERED POPS TO
SLIGHT CHANCE NORTHEAST AS INGREDIENTS ARE NOT QUITE AS GOOD.  THE
SAME WILL HOLD FOR SUNDAY AND MONDAY, EXCEPT POPS WILL NOT BE AS
HIGH SOUTH, WHILE THE FORECAST IS DRY OVER THE NORTH AND NORTHEAST
CWA.  THE CUTOFF LOW WILL BE PICKED UP IN THE PREVAILING WESTERLIES
TUESDAY AND WILL MOVE OVER THE AREA.  LEFT THE POPS FOR TUESDAY AND
SLIGHT CHANCES TUESDAY NIGHT FOR THIS.  TEMPERATURES WILL GRADUALLY
WARM SATURDAY THROUGH TUESDAY, BUT WILL SPIKE ABOVE NORMAL WEDNESDAY
AND THURSDAY AS AN UPPER RIDGE BEGINS TO BUILD OVER THE REGION.
CONVECTION CHANCES COULD REAPPEAR IN THE FORECAST AS EARLY AS
THURSDAY AS A DRYLINE FORMS OVER THE CWA.  HOWEVER, DUE TO THE UA
RIDGE AND UNCERTAINTY WITH THE PATTERN, WILL NOT ADD ANY POPS AT
THIS TIME.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99
Hazardous weather outlook, May 10, 2:35 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT FRI MAY 10 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
235 PM CDT FRI MAY 10 2013 /135 PM MDT FRI MAY 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THIS EVENING. SOME OF
THE STORMS COULD BE SEVERE FROM THE BIG BEND REGION EASTWARD
ACROSS THE LOWER TRANS PECOS WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE AREA SATURDAY...WITH MOST OF THE ACTIVITY SHIFTING TO AREAS
WEST OF THE PECOS RIVER SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING FOR
LOCATIONS FROM THE BIG BEND REGION ACROSS THE LOWER TRANS PECOS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 10, 5:43 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 PM CDT FRI MAY 10 2013

TXZ075-102315-
PECOS-
543 PM CDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL PECOS COUNTY UNTIL 615 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS COUNTY AT
543 PM CDT...MOVING EAST AT 15 MPH.  THIS STORM WILL CROSS US HWY 285.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3097 10261 3072 10253 3063 10288 3080 10295
TIME...MOT...LOC 2243Z 251DEG 14KT 3075 10282
Special weather statement, May 10, 6:00 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT FRI MAY 10 2013

TXZ068-075-102330-
CRANE-PECOS-
600 PM CDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTH CENTRAL PECOS AND SOUTHEASTERN CRANE COUNTIES UNTIL
630 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF FORT
STOCKTON AT 600 PM CDT...MOVING NORTHEAST AT 20 MPH.  FORT STOCKTON
IS IN THE PATH OF THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3122 10280 3110 10240 3086 10281 3077 10297
      3090 10305
TIME...MOT...LOC 2300Z 219DEG 18KT 3087 10284
Special weather statement, May 10, 6:39 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
639 PM CDT FRI MAY 10 2013

TXZ080-110015-
MARFA PLATEAU-
639 PM CDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
CENTRAL PRESIDIO COUNTY UNTIL 715 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PRESIDIO COUNTY 10
MILES SOUTHWEST OF MARFA AT 638 PM CDT...MOVING EAST AT 25 MPH. THIS
STORM WILL CROSS US 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3029 10391 3003 10398 3015 10429 3034 10422
TIME...MOT...LOC 2338Z 285DEG 22KT 3021 10414
Special weather statement, May 10, 6:42 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM CDT FRI MAY 10 2013

TXZ075-110015-
PECOS-
642 PM CDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 715 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS COUNTY AT 642 PM
CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM COVERED THE ROAD WITH SMALL
HAIL AS IT PASSED NEAR FORT STOCKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3120 10265 3103 10248 3085 10275 3098 10289
TIME...MOT...LOC 2342Z 228DEG 11KT 3097 10274
Special weather statement, May 10, 7:15 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 PM CDT FRI MAY 10 2013

TXZ074-080-081-110045-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
715 PM CDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL BREWSTER AND EAST CENTRAL PRESIDIO COUNTIES UNTIL
745 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST OF
ELEPHANT MOUNTAIN AT 715 PM CDT...MOVING EAST AT 45 MPH.  THIS
STORM IN INCREASING RAPIDLY AND MAY BECOME SEVERE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3017 10318 2976 10333 3005 10388 3028 10385
TIME...MOT...LOC 0015Z 281DEG 40KT 3014 10371
Special weather statement, May 10, 7:18 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
718 PM CDT FRI MAY 10 2013

TXZ068-075-110045-
CRANE-PECOS-
718 PM CDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PECOS AND SOUTHERN CRANE COUNTIES UNTIL 745 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF IMPERIAL AT 718
PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3136 10264 3118 10231 3098 10263 3108 10281
TIME...MOT...LOC 0018Z 211DEG 14KT 3111 10267

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:15 PM CDTSpecial Weather StatementMAFBrewster30 min
May 10, 7:18 PM CDTSpecial Weather StatementMAFCrane27 min
May 11, 3:00 PM CDTSpecial Weather StatementMAF15 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.